Pregnancy, Epilepsy & Seizures

Approximately 1,000,000 women of childbearing age in the United States suffer from epilepsy. Complications arise during conception and pregnancy that involve the choice and use of medication, dosing schedules, and seizure management. These complications have social as well as medical ramifications for pregnant women and their families.

During pregnancy, factors such as antiepileptic drug (AED) treatment, hormonal changes, and vitamin deficiency can influence seizure patterns, even for women who have had excellent seizure control in the past.

These complications combined with genetic factors also lead to a greater risk for major and minor birth defects for babies born to epileptic mothers. Although this risk is not typically significant enough for neurologists and epileptologists (epilepsy specialists) to advise their patients against pregnancy, health care specialists advocate a conscientious and careful pregnancy for all prospective mothers who suffer, or have suffered, from epilepsy.

Incidence of Seizures during Pregnancy

For most epileptic women, seizure frequency remains unchanged during pregnancy. However, approximately 20 percent will experience an increase in seizure frequency during pregnancy. And some women experience seizures only during birth.

The physiological changes that may play a role in the increased incidence of seizures for some women include changes in hormone production, metabolism, stress, and alteration in sleeping patterns.

Hormones such as estrogen and progesterone increase naturally and steadily during normal pregnancy. Estrogen has been shown to be epileptogenic (increases seizure activity) for epileptics, while progesterone is thought to have an antiseizure effect. Fluctuations in the levels of these hormones can make it more difficult for epileptic mothers to predict and control their seizures.

Generally, sleep deprivation influences seizure frequency for those who suffer from epilepsy. A significant increase in seizure occurrence may result during pregnancy when sleep patterns change. Stress, and the associated changes in eating and sleeping habits, may also contribute to an increase in seizures in some cases.

AEDs like phenobarbital, valporate (Depakene), and carbamazepine (Tegretol) are used to treat epilepsy. In most cases, the level of AEDs in the blood decreases during pregnancy, despite adherence to the proper dosage. For many women, this does not translate into an increased seizure frequency. However, in most cases, where seizures are seen to increase, the levels of AED in the blood are found to be lower than the recommended therapeutic range. It is therefore very important to monitor levels closely during pregnancy and to adhere to a physician-prescribed treatment.

Should I Continue AED Medication While Pregnant?

Many women are concerned about the effects of AED therapy on the health of their developing fetus. Although many medications, including antiepileptic drugs, have teratogenetic potential (causing abnormal embryo development), most women continue to need treatment to prevent seizures during this period of time. In order to maintain optimum seizure control and minimize risk to the fetus, women should educate themselves about medication and pregnancy prior to conception.

It is necessary for women who are treated with AEDs to continue medication when they learn they are pregnant. A physician may decide to discontinue drug therapy if a patient has not experienced seizures for several months. But this decision should be made at the discretion of the physician only. Often, patients who are not having seizures wrongly decide on their own to minimize dosage or to discontinue taking their medication entirely. This is unsafe because seizures can adversely affect a developing baby by decreasing vital oxygen or blood supply to the womb. Changes in treatment can immediately alter the balance of medication in the body, which could lead to sudden changes in condition, especially when pregnancy is involved.

For example, a period known as status epilepticus may occur, during which a series of seizures can result in intermittent consciousness or an indefinite period of unconsciousness. Considering that epilepsy symptoms can include collapse during loss of consciousness, the risk to a mother and a developing baby is high. So negligent discontinuation of medication is perhaps less safe than continuing medication until counseling and re-evaluation can begin. The reality is that epileptic women find themselves in a double bind concerning pregnancy. On one hand, it is broadly known that taking various medications while pregnant poses certain risks to the fetus. However, for women with epilepsy, it is usually necessary to take this otherwise avoidable risk, because discontinuing medication might result in uncontrollable symptoms and permanent damage to both mother and child.

In fact, while it is generally understood that medication is necessary for epileptics to function safely in life, complications that can affect fetal development deter many epileptic mothers from conceiving.

Publication Review By: Stanley J. Swierzewski, III, M.D.

Published: 02 Jan 2000

Last Modified: 15 Dec 2014